Hypoglycaemia (low blood glucose) occurs when blood glucose drops below target, usually below 4 mmol/L. It is important to talk to your diabetes care team about your individual target for what is too low for you. Hypoglycaemia is often referred to as a hypo. It can occur to someone if they take too much insulin.
Low blood glucose needs to be treated right away, so it is important to learn the symptoms of low blood glucose.
Here are some causes of low blood glucose:
It is always best to check blood glucose to confirm that you are having a hypo. Immediately have 15-20 grams of a simple carbohydrate or sugar. Recheck your blood glucose in 15 minutes. If low blood glucose continues, repeat. If your next planned meal or snack is more than an hour away, have a small snack to keep your blood glucose in target until your next time to eat.
Here are some examples of 15-20 grams of carbohydrate that are good to treat low blood glucose:
If low blood glucose is not treated it can lead to seizure or unconsciousness. Someone will have to help you if you cannot treat the low blood glucose yourself.
Glucagon is a hormone that is also made in the pancreas. It helps stored sugar get into your blood stream when your blood glucose is too low. Glucagon can also be injected. Glucagon injection kits are available by prescription.
The patient and the people who are most often with the patient should learn the symptoms and treatment of low blood glucose and learn how to use a glucagon kit, in the event of a severe low blood glucose.
Some people with diabetes may not feel or recognise the symptoms of hypoglycaemia. Hypoglycaemia unawareness occurs more frequently in people who have had a lot of low blood glucose episodes. In these people, the symptoms of low blood glucose are not recognised until very low blood glucose levels are reached. If you have hypoglycaemic unawareness, you may become severely low, which can lead to confusion, loss of consciousness, seizures and even death. People with hypoglycaemic unawareness often need to rely on others to recognise and treat their low blood glucose.
Hypoglycaemia unawareness happens more often in those who:
If you have, or think you have, hypoglycaemia unawareness talk to your diabetes care team to help you avoid low blood glucose.